Hail, Jim Wells
- When
- September 28, 8:10 PM CST
- Where
- Jim Wells County, 3.47 mi NNW of Alfred
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 27.943, -98.000
Reported southwest of Westdale.
A severe thunderstorm produced pennzy-sized hail in rural Jim Wells County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A severe thunderstorm produced pennzy-sized hail in rural Jim Wells County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 28, 5:52 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 652 PM CDT MON SEP 28 2009 .DISCUSSION...UPDATED AVIATION && .AVIATION...WEAK BOUNDARY DROPPING TOWARD SAN ANTONIO THIS HOUR AND ANOTHER AREA OF OUTFLOW WINDS FROM PERSISTENT THUNDERSTORMS NORTHEAST OF VICTORIA. SEA BREEZE BOUNDARY ALSO WEAK BUT NOW 10 NM WEST OF ALI. THE NORTHERN BOUNDARY WILL SLOWLY DROP INTO NORTHERN SECTIONS OF OUR FORECAST AREA LATE THIS EVENING...REACHING CRP TO LRD 10 TO 13Z. WINDS WILL SHIFT TO NORTHEAST WITH FRONTAL PASSAGE AND BE LIGHT. WITH HIGH DEWPOINTS THIS WILL LEAD TO A GOOD CHANCE FOR FOG FORMATION. SHOWERS AND BAND OF CLOUDINESS WILL EXTEND FROM COTULLA TO VCT THIS EVENING BUT ALSO SHIFT SOUTHWARD FROM LRD TO NEAR CRP BETWEEN 10 AND 14Z TUESDAY. APPEARS ALI WILL BE IN THE PRIME SPOT FOR IFR FOG AND 30 PERCENT CHANCE FOR MVFR AT VCT...LRD AND CRP. DUE TO LIGHT WINDS AND SHOWERS THERE IS A 20 PERCENT CHANCE FOR IFR CEILING OR VISIBILITY AT VCT AND LRD BETWEEN 09 AND 14Z. HAVE INDICATED MVFR FOG/HAZE FOR CRP DUE TO LIGHT WINDS NEAR THE BOUNDARY AROUND 12Z. && .PREV DISCUSSION... /ISSUED 302 PM CDT MON SEP 28 2009/ SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...THIS AFTERNOON THE COLD FRONT HAS SLOWED ITS SOUTHWARD PROGRESS AND WAS BISECTING TEXAS THROUGH THE CENTRAL PART OF THE STATE. A WEAK PREFRONTAL TROUGH WAS LOCATED JUST OUT AHEAD OF THE FRONT. ACROSS SOUTH TEXAS A MOIST AND UNSTABLE ATMOSPHERE WAS PRESENT THIS AFTERNOON...WITH SBCAPE EXCEEDING 3000 J/KG ACROSS THE COASTAL PLAINS AND VICTORIA CROSSROADS AND BEGINNING TO INCREASE OUT ACROSS THE BRUSH COUNTRY. HOWEVER...THE ONLY FORCING PRESENT MID AFTERNOON WAS WEAK LOW LEVEL CONVERGENCE UP ACROSS THE VICTORIA CROSSROADS...WHICH WILL CONTINUE THROUGH 00Z. COULD BE A STRAY SHOWER FURTHER SOUTH...INLAND ACROSS SOUTH TEXAS ALONG THE SEA- BREEZE THROUGH 00Z. PRECIP CHANCES WILL INCREASE QUICKLY AFTER 00Z ACROSS THE NORTHERN ROW OF COUNTIES...ESPECIALLY FROM LA SALLE TO LIVE OAK NORTHWARD...WHERE BOTH THE NAM AND GFS INDICATE INCREASING LOW LEVEL CONVERGENCE AS THE PRE-FRONTAL TROUGH WORKS INTO THE AREA FROM THE NORTH AND SEA-BREEZE FROM THE EAST. BOTH THE GFS AND NAM HAVE BULLSEYE OF QPF ACROSS THE REGION 00Z-06Z TIME FRAME. INSTABILITY STILL COULD BE HIGH ENOUGH FOR A STORM OR TWO IN THIS REGION TO BECOME STRONG THROUGH THE EVENING HOURS... WITH THE MAIN THREAT BEING STRONG WIND GUST GIVEN DRIER AIR ALOFT. MODELS INDICATE THE ACTUAL FRONT MOVING INTO THE CWA AFTER 06Z ALONG WITH SOME WEAK SYNOPTIC SCALE FORCING MOVING ACROSS THE AREA 06Z-18Z FROM THE WEST. WILL EXPAND RAIN CHANCES AFTER MIDNIGHT FURTHER SOUTH INTO THE CWA...BUT WITH LOSS OF INSTABILITY THE WX TYPE WOULD BE MAINLY SHOWERS. THE FRONT STALLS ACROSS THE CWA TUESDAY MORNING WITH A NORTHEAST TO EAST FLOW DEVELOPING. RICH POOL OF MOISTURE AND STALLED BOUNDARY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE DAY. RAISED POPS TO BE IN LINE WITH A BLEND OF GUIDANCE...SHOWING 40-50 POPS ACROSS THE AREA. LINGERING CONVECTION IS POSSIBLE INTO THE EARLY EVENING ON TUESDAY...WITH POPS AFTER MIDNIGHT CONFINED MAINLY TO THE GULF AND COASTAL AREAS. LONG TERM (WEDNESDAY THROUGH MONDAY)...A STALLED FNTL BOUNDARY BISECTING THE CWA EARLY ON WED WL GRADUALLY LIFT NWD AND WASH OUT BY WED NIGHT. POOLED MOISTURE...SUFFICIENT INSTABILITY AND WK BOUNDARY LYR FORCING WL BE ENOUGH TO WARRANT SLIGHT CHC TO LOW CHC POPS ON WED. AS THE BOUNDARY LYR FLOW STRENGTHENS AND BECOMES MORE SLY ON THU AHEAD OF THE NEXT PACIFIC S/WV...THE PCPN CHCS WL SHIFT EWD AND DIMINISH AS THE AIRMASS BECOMES INCREASINGLY CAPPED. THE MAIN ISSUES BEYOND THU WL BE HOW FAR SOUTH DOES THE NEXT COLD FNT MAKE IT AND WHAT TO DO WITH POPS. THE 12Z ECMWF/NOGAPS SOLNS ARE THE MOST AGGRESSIVE IN THEIR MOEVEMENT WITH THIS NEXT FNT...TAKING IT SOUTH OF THE CWA BY FRI NIGHT. ALTHOUGH...THE 12Z ECMWF SOLN HAS BACKED OFF SLIGHTLY FROM ITS 00Z SOLN ON HOW FAR SOUTH THIS NEXT FNT WL MAKE IT. MEANWHILE...THE 12Z GFS SOLN IS THE LEAST AGGRESSIVE WITH THE FNT PROGGED TO ACTUALLY STALL ACROSS OUR CWA ON FRI AND EVENTUALLY MOVING BACK NORTH OF THE AREA OVER THE WEEKEND. THE 12Z CANADIAN SOLN WAS IN BETWEEN THESE TWO VARYING SOLNS. GIVEN THAT THE BRUNT OF THE ENERGY WL BE PASSING WELL TO OUR NORTH...THE LACK OF A STRONG AREA OF HIGH PRESSURE BEHIND THE FNT AND THE TIME OF THE YEAR...WL LEAN TWDS A STALLING FNTL BOUNDARY ACROSS THE CWA ON FRI. THIS BOUNDARY REGARDLESS OF ITS LOCATION WL EVENTUALLY SHIFT NWD AS ANOTHER STRONG S/WV DIGS SWD ACROSS THE WESTERN UNITED STATES. THIS WL PLACE OUR CWA ONCE AGAIN WITHIN A MOIST AND UNSTABLE AIRMASS. DUE TO THE PROXIMITY OF THE BOUNDARY AND OTHER LKLY MESOSCALE BOUNDARIES...SUFFICIENT MOISTURE (PWS LKLY ABV 1.8 INCHES) AND ADEQUATE INSTABILITY...SLIGHT CHC TO LOW CHC POPS WL BE JUSTIFIED FROM FRI ONWARD. GIVEN THE WK NATURE OF BOTH FNTS...WL KEEP TEMPS GENERALLY ON THE WARM SIDE OF THE GUIDANCE TEMP ENVELOPE. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 74 88 73 92 76 / 20 50 20 20 10 VICTORIA 70 86 70 91 74 / 40 50 20 30 20 LAREDO 76 94 76 99 78 / 20 40 20 10 10 ALICE 73 91 72 94 75 / 20 50 20 20 10 ROCKPORT 76 87 74 91 78 / 30 50 20 30 20 COTULLA 71 90 71 94 74 / 50 40 20 10 10 KINGSVILLE 74 90 73 93 75 / 20 50 20 20 10 NAVY CORPUS 77 87 76 91 78 / 20 50 20 20 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && AT/15...SHORT TERM/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 333 PM CDT MON SEP 28 2009 GMZ230-235-250-255-270-275-TXZ229>234-239>247-291000- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 333 PM CDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY ALONG AND NORTH OF A COTULLA TO GEORGE WEST TO VICTORIA LINE. A FEW STORM COULD BECOME STRONG...PRODUCING GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE HIGHEST RAIN CHANCES WILL BE ON TUESDAY AND AGAIN ON FRIDAY AND OVER THE WEEKEND DUE TO WEAK FRONTAL BOUNDARIES ACROSS THE REGION. AT THIS TIME...ANY POTENTIAL FOR ORGANIZED SEVERE WEATHER APPEARS VERY LOW. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Corpus Christi radar (KCRP), 51 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
1 hail. Local standard time, as filed.
Reported southwest of Westdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195761.